Texas, 2013

Tornado and Hail in Texas, April 13, 2013

April 13, 2013 · NWS MAF · 2 events in 1 county or zone

An upper low was present west of Texas over Mexico with a surface low across far West Texas. Low level moisture was abundant across the area with southeast winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was present west of Texas over Mexico with a surface low across far West Texas. Low level moisture was abundant across the area with southeast winds. Good instability along with upslope flow across the Davis Mountains was also present during the day. Thunderstorms began to develop in and around the Davis Mountains during the afternoon and produced some large hail as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 13, 12:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 13, 12:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT SAT APR 13 2013

.DISCUSSION...
UPPER PATTERN HAS A SOUTHERN STREAM TROUGH MOVING ACROSS SOUTHERN
PART OF THE AREA TODAY WITH BUT MOST OF THE ENERGY SWINGS THROUGH
MEXICO.  A BROAD UPPER TROUGH WILL REMAIN OVER THE CENTER OF THE
COUNTRY FOR A FEW DAYS WITH A RIDGE REMAINING ACROSS THE EAST.  A
STRONG UPPER TROUGH WILL SWING DOWN ACROSS CALIFORNIA MONDAY MOVING
OVER THE GREAT BASIN TUESDAY MOVING TOWARD THE ROCKIES WEDNESDAY.
THE TROUGH WILL SWING ACROSS NEW MEXICO AND WEST TEXAS THURSDAY.  A
WEST COAST RIDGE WILL SLOWLY BUILD IN FROM THE WEST FOR NEXT WEEKEND.

ACTUALLY HAVE POPS IN THE FORECAST AGAIN.  MODELS DO CONTINUE TO
DEVELOP A LITTLE PRECIP OVER THE HIGHER ELEVATIONS THIS AFTERNOON
AND EVENING.  HAVE HAD ABUNDANT CLOUD COVER TODAY WITH INCREASED LOW
LEVEL MOISTURE DUE TO SE FLOW...  WITH DEWPTS INTO THE 50S ACROSS
THE EAST.  BELIEVE DAYTIME HEATING... DECENT MOISTURE... UPSLOPE
FLOW... AND STEEP MID LEVEL LAPSE RATES WILL BE ENOUGH TO DEVELOP
SOME STORMS THIS AFTERNOON.  HAVE HAD LIGHT ECHOS WEST OF THE PECOS
FOR THE PAST FEW HOURS BUT FIRST STORM JUST RECENTLY DEVELOPED OVER
THE DAVIS MOUNTAINS.   LATEST SWODY1 NOW HAS A SEE TEXT FOR THE
SOUTHERN CWA... STATES MAIN CONCERN WITH STORMS WILL BE DOWNBURST
WIND... PREVIOUS GRIDS ALREADY HAD THIS MENTIONED.  HAVE BUMPED UP
POPS TO LOW CHANCE OVER FT.DAVIS.  THE GENERAL THUNDER NOW COVERS
ALMOST ALL OF CWA BUT STILL NOT TOO EXCITED ABOUT RAIN CHANCES EAST
OF THE PECOS RIVER... MAY MAKE A LAST MINUTE CHANGE TO PUSH ISOLATED
NORTHEASTWARD INTO PERMIAN BASIN.  THE ONLY OTHER PRECIP HAVE IN THE
FORECAST IS WEDNESDAY... MAINLY EAST... WENT AHEAD AND ADDED
ISOLATED POPS 06-12Z EAST.

EXPECT TEMPERATURES TO BE WELL ABOVE NORMAL THE NEXT FEW DAYS AS
A WEST TO SOUTHWEST WIND SUNDAY THROUGH TUESDAY PUSHES OUT THE LOW
LEVEL MOISTURE ALLOWING TEMPS TO CLIMB. A STRONG COLD FRONT
WEDNESDAY NIGHT WILL KNOCK HIGHS DOWN ABOUT 20 DEGREES FOR
THURSDAY AND FRIDAY. TEMPS SLOWLY RECOVER NEXT WEEKEND.

SPRINGTIME IS THE WINDY SEASON IN THE MOUNTAINS.  HAVE A HIGH WIND
WATCH SUNDAY FOR GUADALUPES... WENT AHEAD AND ADDED ANOTHER A SECOND
ONE FOR MONDAY AS CONDITIONS LOOK SIMILAR.  COULD SEE ANOTHER
POSSIBLE HIGH WIND EVENT LATER WEDNESDAY AS UPPER TROUGH SWINGS INTO
THE AREA.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES ARE GENERALLY EXPECTED TO BE ABOVE 15
PERCENT FOR MOST LOCATIONS THIS AFTERNOON WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE DAVIS AND GLASS MOUNTAINS AND
SURROUNDING PLAINS.  FIRE WEATHER CONDITIONS WILL INCREASE ON SUNDAY
WITH A FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON ACROSS
SOUTHEAST NEW MEXICO...MOST OF THE PERMIAN BASIN...THE GUADALUPE AND
DAVIS MOUNTAINS...UPPER TRANS PECOS AND MARFA PLATEAU.  RELATIVE
HUMIDITY VALUES WILL MOSTLY BE IN THE SINGLE DIGITS ACROSS THIS AREA
BUT WIND SPEEDS WILL BE NEAR 20 MPH SO LEFT IT AS A FIRE WEATHER
WATCH FOR NOW.  DRY AND WINDY CONDITIONS WILL PERSIST INTO MONDAY SO
HAVE ISSUED A FIRE WEATHER WATCH FOR THE NORTHWEST PERMIAN
BASIN...SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS AND CULBERSON
COUNTY.  TUESDAY AND WEDNESDAY WILL ALSO BE VERY DRY ACROSS THE AREA
WITH STRONGER WINDS. A COLD FRONT WILL MOVE THROUGH THE AREA ON
THURSDAY MORNING BRINGING IN HIGHER RH VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 55  88  54  89  /  10   0   0   0
BIG SPRING TX              55  88  55  90  /  10   0   0   0
CARLSBAD NM                54  89  54  89  /  10   0   0   0
DRYDEN TX                  58  92  60  93  /  20   0   0   0
FORT STOCKTON TX           58  92  58  92  /  20   0   0   0
GUADALUPE PASS TX          53  80  52  81  /  10   0   0   0
HOBBS NM                   52  85  51  86  /  10   0   0   0
MARFA TX                   39  81  43  82  /  30   0   0   0
MIDLAND INTL AIRPORT TX    57  88  56  89  /  10   0   0   0
ODESSA TX                  58  89  56  89  /  10   0   0   0
WINK TX                    54  92  54  92  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...DAWSON...GAINES...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

80/72
Hazardous weather outlook, Apr 13, 12:48 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT SAT APR 13 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT SAT APR 13 2013 /1248 PM MDT SAT APR 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO...THE TRANS PECOS SOUTHWARD TO THE PRESIDIO
VALLEY AND THE SOUTH AND WEST PERMIAN BASIN. THE GREATEST CHANCE
OF STORMS WILL BE ACROSS THE DAVIS MOUNTAINS. STORMS WILL BE
CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50 MPH. DRY
LIGHTNING WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS OF 35 TO 45 MPH AND GUSTS TO 55 MPH WILL BE POSSIBLE
IN THE GUADALUPE MOUNTAINS SUNDAY.  A HIGH WIND WATCH HAS BEEN
ISSUED FOR MUCH OF THE DAY.

A HIGH WIND WATCH HAS ALSO BEEN ISSUED FOR MONDAY FOR THE
GUADALUPE MOUNTAINS FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO
50 MPH.

DRY AND WINDY CONDITIONS WILL AFFECT LOCATIONS ALONG AND NORTH OF
A MARFA TO PECOS TO MIDLAND TO COLORADO CITY LINE SUNDAY AFTERNOON
AND EVENING. THEREFORE...A FIRE WEATHER WATCH IS IN EFFECT FOR
THESE AREAS.  IT WILL BE DRY AND BREEZY AREAWIDE SUNDAY...BUT
WESTERLY WINDS WILL BE STRONGEST IN THE ABOVE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 13, 12:51 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT SAT APR 13 2013

TXZ074-131915-
DAVIS/APACHE MOUNTAINS AREA-
151 PM CDT SAT APR 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING SOUTH CENTRAL JEFF DAVIS COUNTY UNTIL 215 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER INDIAN LODGE STATE PARK
AT 150 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3070 10377 3047 10374 3049 10404 3060 10406
TIME...MOT...LOC 1850Z 264DEG 7KT 3056 10396
Special weather statement, Apr 13, 1:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT APR 13 2013

TXZ074-080-132000-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
230 PM CDT SAT APR 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 300 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ALPINE-CASPARIS MUNICIPAL AIRPORT AT 229 PM CDT...MOVING NORTHEAST
AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... SMALL SIZE HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3054 10362 3028 10357 3031 10385 3045 10387
TIME...MOT...LOC 1929Z 265DEG 5KT 3040 10378

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Brewster

When
April 13, 2:00 PM CST to 2:05 PM CST
Where
Brewster County, Alpine
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.370, -103.670

A thunderstorm developed over Brewster County and produced quarter sized hail in Alpine.

Tornado, Brewster

When
April 13, 2:30 PM CST to 2:34 PM CST
Where
Brewster County, 7.91 mi SW of Alpine Muni Arpt to 9.62 mi SW of Alpine
Rating
EF0
Path length
2.61 mi
Path width
300 yd
Reported by
NWS Employee
Coordinates
30.301, -103.775

A thunderstorm developed over the Davis Mountains in Brewster County during the afternoon. At 3:21 pm CDT, a trained spotter positioned along Highway 90 between Marfa and Alpine witnessed the development of a funnel cloud. At 3:24 pm CDT, the funnel appeared to develop a wall cloud. At 3:30 pm CDT, debris was clearly indicated extending east of Paisano Pass. From another spotter looking at the storm, the tornado appeared to move southwest during its life cycle. The tornado did not seem to last more than four minutes before dissipating at approximately 3:34 pm CDT. The tornado was rated as an EF-O.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439272, 439373.